Michigan, 2011

Winter Storm in Michigan, November 29 to 30, 2011

November 29 to 30, 2011 · NWS GRR · 5 events in 5 counties and zones

A significant early season winter storm brought heavy wet snow and windy conditions to south central lower Michigan. A swath of 8 to 10 inches of snow fell from Marshall northeast to Lansing and St.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A significant early season winter storm brought heavy wet snow and windy conditions to south central lower Michigan. A swath of 8 to 10 inches of snow fell from Marshall northeast to Lansing and St. John's, with the highest total of 10 inches reported in St. John's. There was a sharp gradient to the snow, with Battle Creek receiving around 5 inches of snow, and Kalamazoo and Hastings receiving only 3 inches. In fact just a little further northwest in Grand Rapids there was no snow at all.

The combination of the heavy wet snow with high liquid content and strong winds and falling temperatures caused quite a few trees, tree limbs and power lines to come down near to east of a line from Battle Creek to Lansing and St. John's. Approximately 30,000 people were left without power in south central Michigan. There were numerous accidents. A gas station awning in Haslett collapsed under the weight of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 29, 3:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 29, 3:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EST TUE NOV 29 2011

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(341 PM EST TUE NOV 29 2011)
AREAS EAST OF A KALAMAZOO TO IONIA TO ALMA LINE WILL SEE PERIODS OF
HEAVY SNOW THIS EVENING.  SNOW ACCUMULATION OF 2 TO 4 INCHES CAN BE
EXPECTED WITH LOCALLY UP TO 6 INCHES POSSIBLE.  THE SNOW SHOULD
END PRIOR TO DAYBREAK WEDNESDAY...HOWEVER THE MORNING COMMUTE COULD
REMAIN HAZARDOUS.  MEANWHILE...AREAS WEST OF A BENTON HARBOR TO
GRAND RAPIDS TO CLARE LINE WILL SEE LITTLE TO NO SNOW OVERNIGHT.

ALL AREAS WILL SEE CLEARING WEDNESDAY MORNING WITH SUNSHINE EXPECTED
BY MID DAY.  TEMPERATURES WILL WARM TO AROUND 40.  THERE WILL BE
ANOTHER CHANCE OF SNOW THURSDAY NIGHT INTO FRIDAY WITH A COLD FRONT
PASSING THROUGH.  ANY ACCUMULATION WITH THIS SYSTEM IS EXPECTED TO
BE LIGHT.

&&

.SHORT TERM...(341 PM EST TUE NOV 29 2011)
(TONIGHT THROUGH THURSDAY)
WILL KEEP HEADLINES AS IS...WITH A WINTER WEATHER ADVISORY ACROSS
SOUTH CENTRAL LOWER MICHIGAN INTO WED MORNING.

WATER VAPOR SHOWS THE DRY SLOT IMPACTED THE PCPN EARLY THIS
AFTERNOON.  HOWEVER THE DEFORMATION ZONE WAS QUICKLY PINCHING THE
DRY SLOT OFF.  RADAR RETURNS WERE FILLING BACK IN NICELY ACROSS THE
SE CWA.  THE DEFORMATION ZONE WILL REMAIN RATHER STATIONARY INTO
THIS EVENING.  THE STEADIER PCPN WILL RESULT IN ADIABATIC COOLING...
AND ALONG WITH COOLER TEMPS ADVECTING IN...ALL THE PCPN IS EXPECTED
TO TRANSITION TO SNOW OVER THE NEXT COUPLE OF HOURS.  SNOWFALL RATES
OF GREATER THAN AN INCH PER HOUR WILL POSSIBLE INTO THIS EVENING.
KEPT SNOW ACCUMS ROUGHLY THE SAME...LARGELY 2-4 INCHES WITH LOCAL
POCKETS OF 6 INCHES POSSIBLE.  THIS IS SLIGHTLY LESS THAN THE
MORNING FORECAST...AS THE SYSTEM IS EXPECTED TO LIFT OUT OF THE AREA
RATHER QUICKLY AFTER 06Z.  THE SHORTER DURATION...SHOULD RESULT IN
LOWER SNOW TOTALS.

IMPACTS WILL INCLUDE SLUSHY ROADWAYS INITIALLY...BUT AS THE HEAVIER
SNOWS SETS IN ROADS SHOULD BECOME SNOW COVERED AND ICY.  THE HEAVY
WET SNOW COMBINED WITH WINDS GUSTING TO 35 MPH COULD ALSO BRING DOWN
A FEW TREE LIMBS RESULTING IN ISOLATED POWER OUTAGES.  EVEN THOUGH
THE SNOW SHOULD END PRIOR TO DAYBREAK THE WEDNESDAY MORNING COMMUTE
WILL STILL BE IMPACTED BY SLIPPERY ROADS...SO THE ADVISORY RUNS
UNTIL 9 AM WED.  TEMPS WILL WARM INTO THE UPPER 30S TO AROUND 40
ALONG WITH SUNSHINE BY MID DAY WED...ALLOWING FOR MELTING AND
RAPIDLY IMPROVED ROADS.

UNEVENTFUL FOR THE WED THROUGH THU PERIOD WITH SURFACE RIDGING
ARRIVING.  IT WILL BE COOLER WITH MAXES AROUND 40 EACH DAY...AND
LOWS IN THE 20S.

&&

.LONG TERM...(341 PM EST TUE NOV 29 2011)
(THURSDAY NIGHT THROUGH TUESDAY)
LIGHT SNOW IS POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH
THE CWA. MOISTURE ISN/T ABUNDANT WITH THIS FRONT AND SO QPF IS LOW.
QUICK ON IT/S HEELS WILL BE ANOTHER SYSTEM SATURDAY NIGHT AND
SUNDAY. LOW PRESSURE IN THE SRN PLAINS WILL RIDE NE ALONG A FRONTAL
BOUNDARY. SNOW IS POSSIBLE SATURDAY NIGHT WITH MIXED RAIN/SNOW
SUNDAY. IT/S POSSIBLE WE COULD SEE SOME ACCUMULATING SNOW OVER THE
NW CWA EARLY SUNDAY AS THE LOW GETS CLOSE. THE GFS HAS A STRONGER
LOW THAN THE ECMWF BUT BOTH SHOW PCPN. LIGHT SNOW IS POSSIBLE
MONDAY/TUESDAY AS THE UPPER TROUGH FOLLOWS. NONE OF THESE SYSTEMS
LOOK PARTICULARLY STRONG BUT EACH MAY PRODUCE LIGHT PCPN.

&&

.AVIATION...(109 PM EST TUE NOV 29 2011)
CONDITIONS WILL DETERIORATE LATER THIS AFTERNOON THRU TONIGHT. LIGHT
RAIN WILL CHANGE TO SNOW LATE AFTERNOON. PERIODS OF HEAVY SNOW
POSSIBLE LAN/JXN/BTL. LEAST SNOWFALL WILL OCCUR AT GRR/MKG. LOOK FOR
IFR/LIFR AT ALL SITES BUT MKG THIS EVENING/TONIGHT.

GUSTY NNE WINDS WILL CONTINUE INTO TONIGHT AND RESULT IN SIGNIFICANT
CROSSWINDS ON E-W ORIENTED RUNWAYS.

&&

.MARINE...(341 PM EST TUE NOV 29 2011)
SHORTENED THE ENDING TIME OF THE GALE WARNING TO EARLY WED MORNING.
WITH THE STORM SYSTEM LIFTING NE QUICKER...THE WINDS SHOULD TREND
DOWN FASTER.

&&

.HYDROLOGY...(341 PM EST TUE NOV 29 2011)
HAVE DROPPED THE FLOOD WATCH AS ADVISORIES HAVE NOW TAKEN IT/S
PLACE.  THE SE CWA WILL RECEIVE CLOSE TO TWO INCHES OF LIQUID BEFORE
THE STORM EXITS.  AS SUCH...THERE ARE A FEW RIVERS THAT WILL REACH
BANKFULL...HOWEVER SIGNIFICANT FLOODING IS NOT EXPECTED.  MORE
RUNOFF IS EXPECTED WED AS THE SNOW MELTS WHICH WILL MAINTAIN THE
HIGH WATER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY IN EFFECT FOR KALAMAZOO...CALHOUN...
     JACKSON...BARRY...EATON...INGHAM....IONIA...CLINTON...AND
     GRATIOT COUNTIES THROUGH 9 AM WEDNESDAY.
LM...GALE WARNING IN EFFECT FOR THE ENTIRE NEARSHORE THROUGH EARLY
     WED MORNING.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    93
AVIATION:     93
MARINE:       JK
HYDROLOGY:    JK
Hazardous weather outlook, Nov 29, 3:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST TUE NOV 29 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EST TUE NOV 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF SOUTHWEST LOWER
MICHIGAN. RAIN WILL CHANGE OVER TO SNOW THIS AFTERNOON AND EVENING.
MOST OF THE SNOW WILL FALL BETWEEN 7 PM AND MIDNIGHT. ROAD
CONDITIONS ARE EXPECTED TO WORSEN THIS EVENING AS WET SNOW FALLS.
SCATTERED POWER OUTAGES ARE POSSIBLE AS WET SNOW ACCUMULATES ON
BRANCHES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ROADS ARE EXPECTED TO BE SLIPPERY...WHICH COULD SLOW THE WEDNESDAY
MORNING COMMUTE. SCHOOL DELAYS ARE POSSIBLE. WATER LEVELS COULD BE
HIGH WEDNESDAY WITH SOME NUISANCE FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A KALAMAZOO TO MOUNT
PLEASANT LINE THIS AFTERNOON AND TONIGHT. PLEASE SUBMIT REPORTS OF
HEAVY RAIN...FLOODING...HEAVY SNOW...OR SIGNIFICANT TRAVEL IMPACTS.

LMZ844>849-300930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 PM EST TUE NOV 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS ARE IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL CONTINUE INTO
WEDNESDAY DUE TO THE GALE FORCE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED FOR THE LAKE MICHIGAN AREA.

MJS TJT

In the hours before

Local storm report, Nov 29, 3:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EST TUE NOV 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     SLEET            JACKSON                 42.25N 84.41W
11/29/2011  E0.00 INCH       JACKSON            MI   TRAINED SPOTTER

            DECK IS COVERED IN SLEET AT 327 PM.

&&

MKALEMBK
Local storm report, Nov 29, 3:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EST TUE NOV 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY SLEET      LANSING                 42.74N 84.55W
11/29/2011  E0.00 INCH       INGHAM             MI   BROADCAST MEDIA

&&

MKALEMBK
Local storm report, Nov 29, 4:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EST TUE NOV 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FREEZING RAIN    LANSING                 42.74N 84.55W
11/29/2011  E0.00 INCH       INGHAM             MI   TRAINED SPOTTER

&&

MKALEMBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Calhoun

When
November 29, 5:00 PM EST to November 30, 1:00 AM EST
Where
Calhoun forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Battle Creek emergency management reported the combination of wind and heavy wet snow brought down numerous trees and power lines in and near Battle Creek. A trained spotter reported 6.5 inches of snow in Albion.

Winter Storm, Ingham

When
November 29, 5:00 PM EST to November 30, 2:00 AM EST
Where
Ingham forecast zone
Property damage
$1.0 million
Reported by
Public
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

The public reported numerous trees down on roads in Haslett where 9.5 inches of snow was reported. WILX tv just south of downtown Lansing reported 9.7 inches of snow. A Marathon gas station awning collapsed under the weight of the heavy wet snow in Haslett.

Winter Storm, Jackson

When
November 29, 5:00 PM EST to November 30, 2:00 AM EST
Where
Jackson forecast zone
Property damage
$1.0 million
Reported by
Public
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

The public reported seven inches of snow in Rives Junction. A trained spotter reported 5.2 inches of snow in Jackson and that many tree limbs had come down.

Winter Storm, Eaton

When
November 29, 5:00 PM EST to November 30, 1:00 AM EST
Where
Eaton forecast zone
Property damage
$1.0 million
Reported by
CoCoRaHS
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

A CoCoRaHs observer near Grand Ledge reported 9.4 inches of snow. The broadcast media reported 8.2 inches of snow in Dimondale and that two trees came down and partially blocked Billwood highway in Windsor township.

Winter Storm, Clinton

When
November 29, 6:00 PM EST to November 30, 2:00 AM EST
Where
Clinton forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

A trained spotter in St. John's measured ten inches of snow. The weight of the snow caused limbs and power lines to come down. 8.1 inches of snow was measured at Capital City Airport just northwest of downtown Lansing.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351075, 351076, 351077, 351078, 351074.